Alert archive / Massachusetts / Frost Advisories in 2017

Frost Advisory 5, NWS Boston/Norton, MA

October 31, 20177 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this frost advisory at Oct 31, 2017, 3:24 AM EDT for 7 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Oct 31, 2017, 11:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2017, 3:24 AM EDT (07:24 UTC)
In effect from
Oct 31, 2017, 11:00 PM EDT
Expired
Nov 1, 2017, 9:00 AM EDT
In force
10 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 18 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 7.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2017-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2017-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS71 KBOX 310724
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Taunton MA
324 AM EDT Tue Oct 31 2017

CTZ002>004-MAZ007-014-017>023-RIZ001>007-311530-
/O.NEW.KBOX.FR.Y.0005.171101T0300Z-171101T1300Z/
Hartford CT-Tolland CT-Windham CT-Eastern Essex MA-
Southeast Middlesex MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Gloucester, Cambridge, Taunton, Brockton, 
Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, 
Falmouth, Provincetown, Vineyard Haven, Foster, Smithfield, 
Providence, Coventry, West Greenwich, East Greenwich, Warwick, 
West Warwick, Bristol, Narragansett, Westerly, and Newport
324 AM EDT Tue Oct 31 2017

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT
WEDNESDAY...

The National Weather Service in Taunton has issued a Frost
Advisory, which is in effect from 11 PM this evening to 9 AM EDT
Wednesday.

* Location...Northern Connecticut, Rhode Island and portions of 
  eastern Massachusetts.

* Temperatures...Lows will bottom out in the upper 20s to middle
  30s by daybreak Wednesday.

* Timing...Widespread frost expected between 2 and 8 am Wednesday.

* Impacts...Sensitive outdoor plants may be killed if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Frank

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
4 follow-up statements
220 
WWUS71 KBOX 311355
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Taunton MA
955 AM EDT Tue Oct 31 2017

CTZ002>004-MAZ007-014-017>023-RIZ001>007-312200-
/O.CON.KBOX.FR.Y.0005.171101T0300Z-171101T1300Z/
Hartford CT-Tolland CT-Windham CT-Eastern Essex MA-
Southeast Middlesex MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Gloucester, Cambridge, Taunton, Brockton, 
Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, 
Falmouth, Provincetown, Vineyard Haven, Foster, Smithfield, 
Providence, Coventry, West Greenwich, East Greenwich, Warwick, 
West Warwick, Bristol, Narragansett, Westerly, and Newport
955 AM EDT Tue Oct 31 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM EDT WEDNESDAY...

* Location...Northern Connecticut, Rhode Island and portions of 
  eastern Massachusetts.

* Temperatures...Lows will bottom out in the upper 20s to middle
  30s by daybreak Wednesday.

* Timing...Widespread frost expected between 2 and 8 am 
  Wednesday.

* Impacts...Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
078 
WWUS71 KBOX 311926
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Taunton MA
326 PM EDT Tue Oct 31 2017

CTZ002>004-MAZ007-014-017>023-RIZ001>007-010330-
/O.CON.KBOX.FR.Y.0005.171101T0300Z-171101T1300Z/
Hartford CT-Tolland CT-Windham CT-Eastern Essex MA-
Southeast Middlesex MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Gloucester, Cambridge, Taunton, Brockton, 
Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, 
Falmouth, Provincetown, Vineyard Haven, Foster, Smithfield, 
Providence, Coventry, West Greenwich, East Greenwich, Warwick, 
West Warwick, Bristol, Narragansett, Westerly, and Newport
326 PM EDT Tue Oct 31 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM EDT WEDNESDAY...

* Location...Northern Connecticut, Rhode Island and portions of 
  eastern Massachusetts.

* Temperatures...Lows ranging from near 30 to the mid 30s by
  daybreak Wednesday.

* Timing...Widespread frost expected between 2 and 8 am 
  Wednesday.

* Impacts...Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
070 
WWUS71 KBOX 010127
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Taunton MA
927 PM EDT Tue Oct 31 2017

CTZ002>004-MAZ007-014-017>023-RIZ001>007-010930-
/O.CON.KBOX.FR.Y.0005.171101T0300Z-171101T1300Z/
Hartford CT-Tolland CT-Windham CT-Eastern Essex MA-
Southeast Middlesex MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Gloucester, Cambridge, Taunton, Brockton, 
Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, 
Falmouth, Provincetown, Vineyard Haven, Foster, Smithfield, 
Providence, Coventry, West Greenwich, East Greenwich, Warwick, 
West Warwick, Bristol, Narragansett, Westerly, and Newport
927 PM EDT Tue Oct 31 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT WEDNESDAY...

* Location...Northern Connecticut, Rhode Island and portions of 
  eastern Massachusetts.

* Temperatures...Lows ranging from the upper 20s to the middle 30s 
  by daybreak Wednesday.

* Timing...Widespread frost expected between 2 and 8 am 
  Wednesday.

* Impacts...Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
293 
WWUS71 KBOX 010743
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Taunton MA
343 AM EDT Wed Nov 1 2017

CTZ002>004-MAZ007-014-017>023-RIZ001>007-011300-
/O.CON.KBOX.FR.Y.0005.000000T0000Z-171101T1300Z/
Hartford CT-Tolland CT-Windham CT-Eastern Essex MA-
Southeast Middlesex MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Gloucester, Cambridge, Taunton, Brockton, 
Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, 
Falmouth, Provincetown, Vineyard Haven, Foster, Smithfield, 
Providence, Coventry, West Greenwich, East Greenwich, Warwick, 
West Warwick, Bristol, Narragansett, Westerly, and Newport
343 AM EDT Wed Nov 1 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Location...Northern Connecticut, Rhode Island and portions of 
  eastern Massachusetts.

* Temperatures...Lows ranging from the upper 20s to the middle 30s
  by daybreak.

* Timing...Widespread frost through 8 am.

* Impacts...Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Oct 31, 3:04 AM EDT, 20 minutes earlier.

Area forecast discussion, Oct 31, 3:04 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
304 AM EDT Tue Oct 31 2017

.SYNOPSIS...

Dry and cool weather continues through Wednesday, but it will
remain breezy today before winds diminish early this evening. Milder
Thursday, and especially Friday, ahead of an approaching cold
front with temperatures rising into the lower 70s. A few showers
are possible with this front, otherwise mainly dry weather
expected the remainder of this week. Then cooler and dry weather
to start the weekend, but a chance of rain arrives late Sunday
into Monday.

&&

.NEAR TERM /THROUGH TODAY/...

Plenty of sunshine today, but there will still be enough of a
pressure gradient for gusty west to southwest wind gusts of 20
to 30 mph developing by late morning and continuing into the
afternoon. Temperatures will be rather seasonable for the last
day of October with high temps mainly in the middle to upper
50s. It will feel a bit cooler with the gusty winds and the
unseasonably mild weather we have experienced for most of this
month.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...

Tonight...

High pressure will build in from the southwest allowing winds to
quickly diminish early this evening. Mainly clear skies
anticipated other than perhaps a touch of high cloudiness after
midnight. Regardless, light winds/mainly clear skies and a dry
atmosphere will set the stage for an ideal night of radiational
cooling. Low temps will bottom out mainly in the upper 20s to
the middle 30s in most locations. Widespread frost anticipated,
so have hoisted a Frost Advisory for northern CT/RI and portions
of eastern MA where the growing season has not officially come
to an end. The urban heat island of downtown Boston will be the
mild spot with lows only dropping into the lower 40s.

Wednesday...

Partial sunshine in the morning will give way to more in the way
of clouds during the afternoon. This in response to mid level
warm advection commencing. Dry weather should generally prevail,
although we can not rule out a spot sprinkle/light shower or two
across western MA by late afternoon/early evening. High temps
will be in the 50s but with much less wind than today.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Updated 340 PM

Highlights...

 * Mainly dry this period with just a few showers possible Thu/Fri
   and again Sunday

 * Warming trend late in the week with L70s possible Fri!

 * Seasonably cool next weekend then likely warming early next week

Overview and model preferences...

Broad long wave trough over the upper Plains mid week retrogrades
with the trough reloading with new jet energy over the Pacific
Northwest. This promotes height rises along the eastern seaboard
which translates to a warming trend for southern New England Thu and
Fri. A low amplitude short wave moves across northern New England
late Fri, lowering heights across the area as a cold front sweeps
thru the region. This will bring a return to seasonably cool temps
for the weekend. However this will be short lived as the subtropical
ridge builds from the Gulf of Mexico to the Mid Atlc states early
next which will support temps returning to at or above normal early
next week. The GFS and EC ensembles support their operational runs
so overall above average confidence on the overall theme of the
forecast this period, so a blend of guidance will be used as a
baseline.

Details...

Thu and Friday...

Warm advection pattern sets up over the area with rising heights
ahead of low amplitude short wave approaching from west. However
bulk of deep layer moisture and lift tracks west of the region. So
greatest risk for a few showers will be over northern/northwest MA
Otherwise mainly dry just more clouds than sun both days. Low risk
for a few showers with the frontal passage late Fri. However ahead
of the front good low level WAA results in 925 mb temps climbing to
about +14C per EC and GFS (+12C GEFS). This combined with modest SW
low level flow should support highs Fri in the upper 60s to low 70s!
EC ensembles support this idea with low probs of 70+ temps Fri. Keep
in mind normal daytime high for early Nov is mid to upper 50s, thus
10-15 degs warmer than normal.

The Weekend...

Sat looks dry behind Fri's short wave trough and frontal passage.
Cooler Sat too as 1030+ mb high bleeds southward from Ontario. The
high then settles over the area Sunday however WAA pattern sets up
with clouds and chance of showers later Sun into Mon.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

Today...High confidence. VFR with west southwest wind gusts of
20 to 30 knots developing by late this morning and continuing
through the afternoon.

Tonight...High confidence. VFR as winds diminish early this
evening.

Wednesday...High confidence. Mid level cloudiness increases but
CIGS should generally remain VFR. Low risk for brief MVFR
ceilings along the southeast New England coast.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Wednesday Night through Saturday/...High confidence.

Updated 340 PM...

Wednesday Night: Mainly VFR, with areas MVFR possible western MA.
Slight chance SHRA western MA.

Thursday: Mainly MVFR, with areas VFR possible western MA.
Breezy. Slight chance SHRA western MA.

Thursday Night through Friday:Mainly VFR, with areas MVFR
possible. Breezy. Slight chance SHRA.

Friday Night: VFR. Breezy.

Saturday: VFR.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

Today...High confidence. Enough of a pressure gradient will
persist for west to southwest wind gusts of 25 to 30 knots with
a few gusts up to 35 knots. We felt high end small craft
headlines were more representative across the waters, despite a
few locations briefly touching Gale force thresholds.

Tonight...High confidence. High pressure builds in from the
southwest and small craft wind gusts will diminish this evening,
persisting the longest across our far northeast outer-waters.
Seas will also drop below small craft advisory thresholds
overnight.

Wednesday...High confidence. High pressure in control will keep
winds and seas well below small craft advisory thresholds.

Outlook /Wednesday Night through Saturday/...High confidence.

Updated 340 PM...

Thu...ridge of high pres lingers along the coast with tranquil
wind and seas continuing.

Fri...SW winds increase ahead of an approaching cold front.
Isolated shower possible.

Sat...modest NE winds behind the departing front with 1034 mb
high pres building into Quebec.

&&

.HYDROLOGY...

The remaining river flood warning for the Wood River at
Hope Valley will drop below flood stage shortly. Otherwise, the
only other river will need to watch is the CT River at Middle
Haddam. It is possible that it goes into very minor flood for a
time on Wednesday, but its too marginal to issue any warning at
this time.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ230>237-250-251-254>256.

&&

SYNOPSIS...Frank/Nocera
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...Nocera
AVIATION...Frank/Nocera
MARINE...Frank/Nocera
HYDROLOGY...Frank
Hazardous weather outlook, Oct 30, 9:30 PM EDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
930 PM EDT Mon Oct 30 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-010130-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
930 PM EDT Mon Oct 30 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-010130-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
930 PM EDT Mon Oct 30 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 11:26 AM EDTRiver Flood WarningBOXCapitol Planning Region, Lower Connecticut River Valley Planning Region33 hr
Oct 31, 11:26 AM EDTRiver Flood WarningBOXLower Connecticut River Valley Planning Region54 hr

Nearby

Frost Advisories in Massachusetts, 2017Frost Advisories in Rhode Island, 2017Frost Advisories in Connecticut, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.